What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 1, 7:27 PM EST, 3 hours 58 minutes earlier.
Area forecast discussion, Dec 1, 7:27 PM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
727 PM EST Sat Dec 1 2018
.SYNOPSIS...
Cold front Sunday night/Monday. A couple of reinforcing cold
fronts next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 715 PM Saturday...
LLJ starting to punch into the region with shower and
thunderstorm activity increasing across Northern Kentucky. This
first line of storms should mostly miss our area and move NE
across Ohio, however more convection is likely to develop and
push into our area later tonight. Expect to see widespread
showers and possibly thunderstorms move eastward overnight
across the area. Have increased PoP based on latest convective
development and meso model trends through early Sunday morning.
As of 330 PM Saturday...
Winds will be quite gusty across SW Virginia and our
Southeastern WV Counties this afternoon into this evening. Have
increased the gusts about 10 mph from the previous forecast,
with possibly a few gusts over 30 mph in Dickenson and Buchanan
Counties through this evening.
As of 113 PM Saturday...
On the latest weather map, a warm front was located across
southern WV. An upper level system and the front were resulting
in rain showers with the greatest coverage being across the
western half of our forecast area.
Expect the coverage of the showers will decrease from south as
the warm front pushes north through late this afternoon.
However, shower chances will continue tonight as a weak boundary
pushes east. Models continue to indicate there will be some
instability and will continue a mention of thunderstorms.
As the boundary pushes east, shower chances should decrease and
then come to an end. The lowlands should be rain-free around
sunrise on Sunday with the rain ending in the mountains by noon.
Latest temperature guidance suggests that temperatures tonight
should not fall much and this is believable as models indicate
low-level WAA. So have bumped up overnight lows to reflect this
trend.
The clouds should breakup from the west late tonight with the
regions seeing some sun before noon and then abundant sun by
early afternoon.
The combination of sunshine and gusty southwest winds should
allow afternoon readings to be well above normal. Much of the
lowland locations could see readings in the mid to upper 60s
with the possibility of a few locations reaching 70 degrees.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 210 PM Saturday...
Overall, no significant changes made to the previous forecast.
Monday should be mainly dry, and mild, with westerly flow out
ahead of approaching cold front and upper trough, which will
move into the area Monday night. This will create light snow
showers, mainly across the higher terrain, with light snow
showers or periods of flurries across the lowlands for Monday
night/Tuesday. Light precipitation will continue into Wednesday
as an upper shortwave passes over the area. In addition, much
colder air will filter into the CWA for Wednesday, with high
temperatures in the mountains in the teens and 20s, and upper
20s to lower 30s across the lowlands.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 205 PM Saturday...
Lingering snow showers over the mountains Wednesday evening will
diminish as the shortwave trof gets nudged offshore in response
to the next disturbance pressing into the western CONUS.
Maintained a general blend in terms of model guidance for the
end of the work week as there is still uncertainty of where the
next system will set up. Models do at least have the same theme
of a quick low pressure system dropping down from Canada Thursday
morning, but how far south it dives and how much moisture it
supplies is still uncertain. As of now, have preserved a slight
chance for showers Thursday afternoon in SE OH and scooted it
across the northern CWA early Friday before banking up over
higher elevations. The loss of low level moisture support Friday
will further reduce showers hanging around as high pressure and
drier air presses in from the west.
The next system entering Central Appalachia for the weekend
still poses uncertainty as the placement of the upper level
disturbance is not in close agreement yet amongst the models.
Timing on moisture moving in from the southwest varies between
guidance, so only tweaked the forecast by slowing down its
arrival by a few hours from the previous package. Still will be
something to keep an eye on for the next few days.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 645 PM Saturday...
Strong winds aloft will continue through the overnight hours
into Sunday morning, so have added low level wind shear at all
terminals.
Areas of showers continue to stream into the region ahead of a deep
surface cyclone centered in the central Plains. Coverage of showers
this evening will be greatest for TAF sites near the Ohio River such
as KPKB and KHTS, but southeast (downsloping) winds have caused less
coverage of showers for other terminals closer to the mountains for
much of the day. The one exception to this rule has been KBKW
where moist atmospheric profiles have led to MVFR ceilings for
much of the day and will continue to be the case into the
evening hours.
While shower activity will be most persistent for terminals along
the Ohio River this evening, CIGS should primarily remain VFR
through 07Z Sunday but VSBYs could occasionally reach MVFR or IFR
conditions in any pockets of heavier rainfall. CIGS will lower to
MVFR conditions for all other terminals by 10Z Sunday as a frontal
passage and associated showers track across the region.
While CIGS will lift to VFR by 13Z Sunday for most TAF sites, MVFR
CIGS persist in KEKN, KCKB, and KBKW through 16Z Sunday. VFR
conditions will then prevail for all terminals until the end of the
TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Precipitation timing and associated
restrictions may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SUN
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
CRW CONSISTENCY H H H H H H H H H H M H
HTS CONSISTENCY H H H H H H H M H H H H
BKW CONSISTENCY M M H M M L L L L H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H L H H H
CKB CONSISTENCY H H H H H H H H H H M H
AFTER 00Z MONDAY...
IFR possible in snow showers Tuesday through Wednesday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JSH/SL/MEK
NEAR TERM...JSH/MPK
SHORT TERM...SL
LONG TERM...MEK
AVIATION...MPK/RG
Hazardous weather outlook, Dec 1, 2:28 AM EST, 20 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
228 AM EST Sat Dec 1 2018
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-020730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
228 AM EST Sat Dec 1 2018
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 1, 9:00 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
900 PM EST SAT DEC 1 2018
KYZ101>103-OHZ087-020245-
Boyd-Greenup-Carter-Lawrence-
900 PM EST SAT DEC 1 2018
...AN LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...CARTER AND SOUTHWESTERN LAWRENCE COUNTIES...
At 858 PM EST, a line of strong thunderstorms were clustered near
Haldeman, or near Olive Hill, moving northeast at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ashland, Portsmouth, Ironton, Grayson, Coal Grove, Olive Hill,
Cannonsburg, Lake Vesuvius, Carter Caves State Park, Catlettsburg,
Greenup, Princess, Coalton, Gesling, Greenbo Lake, Oldtown, Naples,
Rush, Load and Letitia.
This includes Interstate 64 in Kentucky between mile markers 149 and
191.
LAT...LON 3834 8323 3843 8323 3859 8307 3873 8303
3872 8298 3876 8290 3873 8287 3861 8285
3857 8282 3860 8274 3867 8276 3864 8258
3841 8250 3842 8260 3838 8260 3823 8311
3827 8318 3819 8324 3821 8330 3831 8334
TIME...MOT...LOC 0158Z 243DEG 30KT 3832 8328
KMCSpecial weather statement, Dec 1, 10:19 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
1019 PM EST SAT DEC 1 2018
OHZ075-076-085-WVZ007>009-020400-
Washington-Athens-Meigs-Jackson-Mason-Wood-
1019 PM EST SAT DEC 1 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MEIGS...SOUTH CENTRAL
WASHINGTON...SOUTHEASTERN ATHENS...NORTH CENTRAL MASON...NORTH
CENTRAL JACKSON AND WOOD COUNTIES...
At 1018 PM EST, a strong thunderstorm was located over New Haven, or
near Pomeroy, moving northeast at 55 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Parkersburg, Belpre, Pomeroy, Racine, Coolville, Forked Run State
Park, Vienna, New Haven, Mason, Washington, Mineralwells, Tuppers
Plains, Lubeck, Middleport, Chester, North Hills, Syracuse, Hartford
City, Reedsville and Little Hocking.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 163 and 180.
Route 50 in West Virginia between mile markers 1 and 15.
LAT...LON 3889 8206 3909 8211 3936 8150 3916 8137
TIME...MOT...LOC 0318Z 242DEG 48KT 3901 8197
KISTNER